New York, 2015

Hail and Damaging Winds in New York, July 26, 2015

July 26, 2015 · NWS BGM · 6 events in 3 counties and zones

Weak northwest flow aloft was present over the northeast Sunday, the 16th. A cold front was slowly moving southward over central New York Sunday morning and became stalled over central New York and northeast Pennsylvania Sunday evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Weak northwest flow aloft was present over the northeast Sunday, the 16th. A cold front was slowly moving southward over central New York Sunday morning and became stalled over central New York and northeast Pennsylvania Sunday evening. Showers and thunderstorms developed along this boundary. A few of these storms became severe and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 26, 1:59 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 26, 1:59 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT SUN JUL 26 2015

.SYNOPSIS...
THUNDERSTORMS THIS AFTERNOON ALONG THE TWIN TIERS AND SOUTHERN
CATSKILLS WILL DROP ACROSS NORTHEAST PENNSYLVANIA THIS EVENING.
MOST AREAS WILL BE DRY AND WARM ON MONDAY...BUT ISOLATED SHOWERS
AND STORMS WILL BE POSSIBLE ACROSS NORTHEAST PENNSYLVANIA ONCE
AGAIN.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK BNDRY CONTS TO DROP SEWRD THIS AFTN HAD HAS TRIGGERRED SCT
TSTMS AHD OVER THE NY/PA BRDR. SPS ANALYZED ML CAPE APRCHG 1500 SO
THERE/S PLENTY OF INSTABILITY BUT THERE/S LTL SHEAR SO SVR THREAT
SHD BE LIMITED. MODELS SHOW THE AXIS OF INSTABILITY AND SFC FNT
CONTG TO SAG SWRD THIS EVE CONFINING THE CONV TO THE XTRM SE
OVRNGT...WEAKENING WITH THE LACK HTG. LTR TNGT...LGT WINDS AND
INCRSD LL MOISTURE WILL RESULT IN PTCHY FOG...ESP ALONG AND SOUTH
OF THE BRDR WHERE THE AFTN SHWRS HIT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
REMAINS OF THE SFC BNDRY WASHES OUT OVER NEPA MON AND COULD CONT
TO TRIGGER ISLTD CONV WITH DAYTIME HTG. HAVE INCLUDED CHANCE OR
SLGT CHANCE POPS OVER THE SE FOR THIS PSBLTY. FURTHER TO THE
WEST...BLDG UPR HGTS AND BUBBLE HIGH WILL KEEP THE LID ON ANY
CONV.

HIPRES BLDS IN FOR TUE AND WED AND ALLOW MAINLY SUNNY SKIES AND
CNSRBL WRMG. AFTN TEMPS STILL LOOK CLOSE TO 90F ALTHOUGH GUID HAS
BACKED OFF A CPL DEGREES ON THE FCSTD TEMPS. RDG ALOFT SHD REALLY
ELIMINATE ANY CNCRN FOR ANY CONV STORMS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
245 PM UPDATE...

AFTER EXPERIENCING HOT WEATHER FOR A FEW DAYS UPPER LEVEL HEIGHTS
GRADUALLY FALL FROM MID WEEK INTO THE WEEKEND ALLOWING FOR A
RETURN TO NEAR NORMAL WEATHER FOR MID SUMMER. BEST SHOT FOR
PRECIPITATION WILL BE THURSDAY WITH GOOD MODEL AGREEMENT BETWEEN
THE GFS AND EURO ON A COLD FRONTAL PASSAGE. 850 TEMPS FALL INTO
THE MID TEENS BY FRIDAY WITH HIGHS NEAR 80 FRIDAY AFTERNOON. WEAK
BOUNDARY MAY BRING US ANOTHER SHOT AT PRECIP SATURDAY BUT THIS FAR
OUT, KEPT IT AT OR BELOW 30% GIVEN SOME UNCERTAINTY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A BOUNDARY CAUSING AFTERNOON SHOWERS AND THUNDERSTORMS WILL IMPACT
MAINLY KAVP THIS AFTERNOON. STORMS WILL FIRE NEAR OR JUST SOUTH OF
KELM AND KBGM. WHILE A STORM IS POSSIBLE THROUGH 19Z, MOST OF THE
CONVECTION WILL REMAIN JUST SOUTH OF THE TERMINALS. AT KAVP BRIEF
IFR VSBYS ARE POSSIBLE BUT CONVECTION TOO SCT. TO INCLUDE IN THE
TAFS. WILL MENTIONED TSRA DURING THE PEAK TIME OF CONVECTION (20Z
TO 23Z) INSTEAD. BEHIND THIS BOUNDARY A BRIEF PERIOD OF MVFR CIGS
POSSIBLE NY TERMINALS BEFORE WE SCATTER OUT.

VALLEY FOG LIKELY AT KELM TONIGHT WITH IFR VSBYS AFTER 06Z. SOME MODEL
GUIDANCE ALSO SUGGESTS FOG AT MOST OF THE TERMINALS OVERNIGHT.
CONTINUED THE PREVIOUS FORECASTERS IDEA OF LIGHT FOG AT KITH AND
KBGM BUT BASED ON ENOUGH UNCERTAINTY, LEFT IT OUT OTHERWISE.

VFR MONDAY.

.OUTLOOK...

TUESDAY-WEDNESDAY...VFR.

THURSDAY...RESTRICTIONS POSSIBLE BY AFTERNOON...IN SCATTERED
SHOWERS/THUNDERSTORMS.

FRIDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM/TAC
LONG TERM...HEDEN
AVIATION...HEDEN
Hazardous weather outlook, Jul 26, 1:30 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT SUN JUL 26 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-271830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
230 PM EDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 12:44 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
144 PM EDT SUN JUL 26 2015

NYZ055-056-261815-
BROOME NY-TIOGA NY-
144 PM EDT SUN JUL 26 2015

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL TIOGA AND
SOUTHWESTERN BROOME COUNTIES  ...

* AT 143 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER WEST CORNERS...OR OVER ENDICOTT...MOVING SOUTHEAST AT 15 MPH.

* SMALL HAIL AND WIND GUSTS TO 30 MPH WILL BE POSSIBLE WITH THIS
  STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  ENDICOTT AND ENDWELL AROUND 150 PM EDT.
  JOHNSON CITY...VESTAL AND TIOGA TERRACE AROUND 155 PM EDT.
  VESTAL CENTER AROUND 210 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER ON ROADWAYS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4211 7618 4216 7612 4208 7588 4200 7601
      4200 7608
TIME...MOT...LOC 1743Z 312DEG 15KT 4211 7612

BGM
Special weather statement, Jul 26, 1:17 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
217 PM EDT SUN JUL 26 2015

NYZ062-261845-
SULLIVAN NY-
217 PM EDT SUN JUL 26 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SULLIVAN COUNTY  ...

* AT 216 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR ROCK HILL...OR 7 MILES SOUTHEAST OF MONTICELLO...MOVING
  NORTHEAST AT 15 MPH.

* SMALL HAIL AND WIND GUSTS TO 30 MPH WILL BE POSSIBLE WITH THIS
  STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  WURTSBORO AND HIGHVIEW AROUND 225 PM EDT.
  BLOOMINGBURG AROUND 230 PM EDT.
  PHILLIPSPORT AROUND 235 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 4157 7442 4152 7446 4151 7454 4165 7464
      4165 7440 4160 7438 4159 7436
TIME...MOT...LOC 1816Z 245DEG 15KT 4160 7455

BGM
Special weather statement, Jul 26, 2:09 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
309 PM EDT SUN JUL 26 2015

NYZ057-262015-
DELAWARE NY-
309 PM EDT SUN JUL 26 2015

...LOCALLY HEAVY RAINFALL WILL AFFECT CENTRAL DELAWARE COUNTY...

* AT 308 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  LOCALLY HEAVY RAINFALL ACROSS PARTS OF CENTRAL DELAWARE COUNTY.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
  FLOODING OF ROADS AND POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  ANDES...MARGARETVILLE...HAMDEN...BIG POND CAMPSITE...LITTLE POND
  CAMPGROUND...DUNRAVEN AND WOLF HOLLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4203 7475 4216 7502 4225 7500 4212 7456
TIME...MOT...LOC 1908Z 180DEG 0KT 4217 7490

HEDEN
Special weather statement, Jul 26, 3:01 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT SUN JUL 26 2015

NYZ055-056-PAZ038-039-262045-
BROOME NY-TIOGA NY-SUSQUEHANNA PA-BRADFORD PA-
401 PM EDT SUN JUL 26 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN TIOGA...SOUTHWESTERN
BROOME...NORTHWESTERN SUSQUEHANNA AND NORTHEASTERN BRADFORD COUNTIES
...

* AT 401 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER OWEGO...MOVING EAST AT 25 MPH.

* NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
  WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  APALACHIN AROUND 410 PM EDT.
  LITTLE MEADOWS AND TIOGA TERRACE AROUND 415 PM EDT.
  WEST CORNERS AROUND 420 PM EDT.
  ENDICOTT...VESTAL AND ENDWELL AROUND 425 PM EDT.
  JOHNSON CITY AND VESTAL CENTER AROUND 430 PM EDT.
  BINGHAMTON AND BRACKNEY AROUND 440 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4198 7640 4219 7635 4210 7592 4194 7590
TIME...MOT...LOC 2001Z 275DEG 22KT 4207 7624

HEDEN
Special weather statement, Jul 26, 3:03 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
403 PM EDT SUN JUL 26 2015

NYZ062-262030-
SULLIVAN NY-
403 PM EDT SUN JUL 26 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SULLIVAN COUNTY  ...

* AT 402 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER PARKSVILLE...OR NEAR LIBERTY...MOVING EAST AT 20 MPH.

* SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  LIBERTY AND WILLOWEMOC AROUND 410 PM EDT.
  HARRIS AROUND 415 PM EDT.
  NEVERSINK...LOCH SHELDRAKE AND HURLEYVILLE AROUND 420 PM EDT.
  SOUTH FALLSBURG AROUND 425 PM EDT.
  FALLSBURG...WOODRIDGE AND WOODBOURNE AROUND 430 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO POOR DRAINAGE AND URBAN FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4184 7448 4175 7457 4169 7448 4162 7452
      4180 7495 4196 7484 4189 7447 4188 7446
TIME...MOT...LOC 2002Z 291DEG 18KT 4184 7477

RRM
Special weather statement, Jul 26, 3:08 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT SUN JUL 26 2015

PAZ038-039-262045-
SUSQUEHANNA PA-BRADFORD PA-
408 PM EDT SUN JUL 26 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SUSQUEHANNA AND
NORTHEASTERN BRADFORD COUNTIES  ...

* AT 408 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR WINDHAM...OR 10 MILES EAST OF ATHENS...MOVING EAST AT 25 MPH.

* NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
  WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  LE RAYSVILLE...WARREN CENTER AND BRUSHVILLE AROUND 425 PM EDT.
  LITTLE MEADOWS AROUND 430 PM EDT.
  FRIENDSVILLE AROUND 440 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4184 7642 4200 7640 4200 7628 4196 7599
      4179 7602
TIME...MOT...LOC 2008Z 275DEG 22KT 4193 7632

HEDEN

The radar

The Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
July 26, 3:10 PM EST to 3:20 PM EST
Where
Sullivan County, 0.51 mi W of Parkston
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
41.900, -74.790

A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in a few trees and wires being knocked over in the area.

Thunderstorm Wind, Tioga

When
July 26, 3:36 PM EST to 3:46 PM EST
Where
Tioga County, 2.91 mi SE of West Newark
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.220, -76.190

A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in roof damage to a home and a house barn wall. The damage was located between King Hill and Russell Road.

Thunderstorm Wind, Tioga

When
July 26, 3:40 PM EST to 3:50 PM EST
Where
Tioga County, 4.13 mi SE of West Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
42.210, -76.170

A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in a few trees and wires being knocked over on Sherry Lipe Road.

Hail, Broome

When
July 26, 3:50 PM EST to 3:59 PM EST
Where
Broome County, Maine
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.200, -76.070

Hail, Broome

When
July 26, 4:00 PM EST to 4:10 PM EST
Where
Broome County, 0.86 mi NW of (Bgm)binghamton Arpt
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
42.210, -75.990

Thunderstorm Wind, Sullivan

When
July 26, 5:10 PM EST to 5:20 PM EST
Where
Sullivan County, Eldred
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.530, -74.900

A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in a few trees being knocked over in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592722, 592723, 592724, 592720, 592721, 592725.